Duke Mathematical Journal

A flow approach to Nirenberg's problem

Michael Struwe

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We describe an alternative approach to the existence results of S.-Y. A. Chang and P. C. Yang for metrics of prescribed scalar curvature on via the prescribed curvature flow. Moreover, we give an example showing that the results of these authors in general cannot be improved upon.

Article information

Duke Math. J. Volume 128, Number 1 (2005), 19-64.

First available in Project Euclid: 17 May 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J35: Heat and other parabolic equation methods
Secondary: 35K55: Nonlinear parabolic equations 35K65: Degenerate parabolic equations


Struwe, Michael. A flow approach to Nirenberg's problem. Duke Math. J. 128 (2005), no. 1, 19--64. doi:10.1215/S0012-7094-04-12812-X. http://projecteuclid.org/euclid.dmj/1116361226.

Export citation


  • T. Aubin, Meilleures constantes dans le théorème d'inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire, J. Funct. Anal. 32 (1979), 148--174.
  • P. Baird, A. Fardoun, and R. Regbaoui, The evolution of the scalar curvature of a surface to a prescribed function, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 3 (2004), 17--38.
  • S. Brendle, Global existence and convergence for a higher order flow in conformal geometry, Ann. of Math. (2) 158 (2003), 323--343.
  • --. --. --. --., Prescribing a conformal invariant on $S^n$, Comm. Anal. Geom. 11 (2003), 837--858.
  • K. C. Chang and J. Q. Liu, On Nirenberg's problem, Internat. J. Math. 4 (1993), 35--58.
  • S.-Y. A. Chang, M. Gursky, and P. C. Yang, The scalar curvature equation on $2$- and $3$-spheres, Calc. Var. Partial Differential Equations 1 (1993), 205--229.
  • S.-Y. A. Chang and P. C. Yang, Prescribing Gaussian curvature on $S^2$, Acta Math. 159 (1987), 215--259.
  • --. --. --. --., Conformal deformation of metrics on $S^2$, J. Differential Geom. 27 (1988), 259--296.
  • --. --. --. --., A perturbation result in prescribing scalar curvature on $S^n$, Duke Math. J. 64 (1991), 27--69.; addendum, Duke Math. J. 71 (1993), 333--335. ;
  • W. X. Chen and C. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J. 63 (1991), 615--622.
  • X. Chen, Weak limits of Riemannian metrics in surfaces with integral curvature bounds, Calc. Var. Partial Differential Equations 6 (1998), 189--226.
  • K.-S. Cheng and J. A. Smoller, On conformal metrics with prescribed Gaussian curvature on $S^2$, Trans. Amer. Math. Soc. 336 (1993), 219--251.
  • Z.-C. Han, Prescribing Gaussian curvature on $S^2$, Duke Math. J. 61 (1990), 679--703.
  • M. Ji, On positive scalar curvature on $S^2$, Calc. Var. Partial Differential Equations 19 (2004), 165--182.
  • J. L. Kazdan and F. W. Warner, Curvature functions for compact $2$-manifolds, Ann. of Math. (2) 99 (1974), 14--47.
  • A. Malchiodi and M. Struwe, The $Q$-curvature flow on $S^4$, preprint, 2004.
  • J. Moser, ``On a nonlinear problem in differential geometry'' in Dynamical Systems (Bahia, Brazil, 1971), Academic Press, New York, 1973, 273--280.
  • E. Onofri, On the positivity of the effective action in a theory of random surfaces, Comm. Math. Phys. 86 (1982), 321--326.
  • H. Schwetlick and M. Struwe, Convergence of the Yamabe flow for ``large'' energies, J. Reine Angew. Math. 562 (2003), 59--100.
  • M. Struwe, Curvature flows on surfaces, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 1 (2002), 247--274.